Mississippi, 2006

Flash Flood in Mississippi, May 10, 2006

May 10, 2006 · NWS JAN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 10, 2:25 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 10, 2:25 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT WED MAY 10 2006

.DISCUSSION...ACTIVE DAY TODAY AND ITS NOT OVER ALL THE ACTIVITY
HAS BEEN ALONG AND NORTH OF MORNING OUTFLOW BOUNDARIES AND HAS BEEN
PRODUCING HAIL AND SOME DAMAGING WINDS. WE ARE NOW SEEING SIGNS OF
SUPERCELLS DEVELOPING S OF THE BOUNDARY ACROSS NE LA. THESE STORMS
WILL HAVE A GREAT DEAL GOING FOR THEM AS LONG AS THEY STAY CLOSE OR
JUST S OF THE BOUNDARY. VERY LARGE HAIL IS EXPECTED WITH THESE
STORMS...DAMAGING WINDS AND SOME TORNADOES. THE LOW LEVEL SHEAR IS
SOMEWHAT VEERED OUT WEST...BUT SHEAR IS MORE FAVORABLE NEAR THE
BOUNDARY. THESE ARE THE STORMS TO WATCH OUT FOR DUE TO THE VERY
HIGH AMOUNTS OF INSTABILITY (3500) MLCAPE. THIS TYPE OF INSTABILITY
CAN MORE THAN MAKE UP FOR SOMEWHAT LOW SHEAR FOR TORNADOES AND
POSSIBLY EVENT STRONG TORNADOES. THE STRONG ASCENT IS NOW MOVING
ACROSS THE ARKLATEX AND THINGS WILL BE QUITE ACTIVE FROM NOW THROUGH
01-02Z. DUE TO WHAT IS EXPECTED FROM NOW INTO THE EVENING...WILL HIT
POPS HARD I-20 AND SOUTH AND THEN SE.

AS FOR THE FLOOD WATCH...I EXPANDED IT EARLIER TO ACCOUNT FOR THE
FURTHER SOUTH BOUNDARY AND TRAINING OF CELLS. THE I-20 CORRIDOR
LOOKS LIKE IT WILL WORK OUT GOOD...BUT THE NORTH AND NORTHWEST WILL
LIKELY NOT SEE THE FLOODING TYPE OF RAINS. DUE TO THIS...I WILL
ADJUST THE THE FFA SHORTLY TO REMOVE THE NW AND N-CENTRAL COUNTIES.

THINGS WILL STEADILY DIMINISH AND PUSH EAST BY LATE EVENING AND
OVERNIGHT. MUCH COOLER AIR WILL MOVE IN BEHIND THE FRONT AND 50S ARE
EXPECTED THU MORNING.

LOTS OF SUN AND A REALLY NICE DAY IS EXPECTED FOR THU WITH 75 TO 80
DEGREES AREAWIDE. THE PLEASANT DRY CONDITIONS WILL LINGER INTO
FRI/FRI NIGHT AS CANADIAN HIGH PRESSURE SETTLES OVER THE REGION.
FOLLOWED GUIDANCE CLOSELY FOR TEMPS.   /CME/

LONGER TERM(SATURDAY THROUGH WEDNESDAY)...A CLOSED LOW OVER THE
GREAT LAKES REGION ON SATURDAY NOW BEING PROGGED TO SINK SSEWD INTO
THE TN VALLEY BY SUNDAY EVENING. THIS HAS BEEN CONSISTENT DURING THE
PAST FEW DAYS OF MODEL RUNS. THIS CLOSED UPPER FEATURE WILL BE ABOUT
4 TO 5 STANDARD DEVIATIONS BELOW NORMAL FOR THIS TIME OF YEAR...WHICH
MAY BE TOO EXTREME AS FAR AS MODELS ARE CONCERN. PER NCEP THE UPPER
TROUGH SHOULD BE MORE LIKE 2 TO 3 STANDARD DEVIATIONS. THIS CLOSED
LOW WILL BE THE CONTROLLING FACTOR FOR OUR CWFA AS NWLY FLOW ALOFT
DOMINATES THE FIRST HALF OF NEXT WEEK.

A COLD FRONT WILL MOVE THROUGH THE REGION ON SATURDAY. IT WILL BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. DRY AIR THEN RETURNS
SATURDAY NIGHT AS THE UPPER LOW APPROACHES WITH A DRY SLOT BEFORE
ADDITIONAL LIMITED MOISTURE WRAPS IN SUNDAY AFTERNOON AND EVENING
WITH A CHANCE OF SOME HAIL PRODUCING STORMS AS THE UPPER TROUGH AXIS
SWINGS THROUGH THE REGION. AS THE CLOSED LOW MOVES TOWARD THE
EASTERN SEABOARD NEXT WEEK HIGH PRESSURE WILL BUILD IN FROM THE
PLAINS. EARLY NEXT WEEK A SECOND UPPER LOW WILL COME OUT OF SOUTHERN
CANADA AND WILL ROTATE AROUND THE FIRST UPPER LOW OVER THE NORTHEAST
US. THE SECOND UPPER LOW WILL SEND A FRONT THROUGH THE REGION ON
WEDNESDAY. THE SECOND UPPER LOW WILL COMBINE WITH THE FIRST ONE OVER
THE GREAT LAKES. THIS WILL BRING A SLIGHT CHANCE OF SHOWERS FOR
WEDNESDAY.

WITH THIS TYPE OF PATTERN THE NIGHTS WILL BE COOL WITH LOWS IN THE
50S...EXCEPT FOR MIDDLE 40S TO LOWER 50S ON MONDAY. DAILY HIGHS WILL
BE 75 TO 85 ON SATURDAY...65 TO 75 ON SUNDAY...70S ON MONDAY...75 TO
80 ON TUESDAY... AND 80 TO 85 ON WEDNESDAY. WENT CLOSE TO 00Z MEX.

A MORE STOUT BLOCK PATTERN CONTINUES ON THE MODELS WITH UPPER FLOW
FOR THE LOWER MS VALLEY MORE WNW. SHORTWAVES IN THIS REGIME YIELD
UNCERTAINTY AND LESS CONFIDENCE IN THE FORECAST SUNDAY THROUGH
WEDNESDAY AS THESE SETUPS CAN LEAD TO SEWD-MOVING HAILSTORMS THIS
TIME OF YEAR./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       56  78  50  78 /  92   0   0   0
MERIDIAN      56  76  47  78 / 100   0   0   0
VICKSBURG     54  80  53  81 /  52   0   0   0
HATTIESBURG   59  80  46  79 / 100   0   0   0
NATCHEZ       54  77  48  79 /  72   0   0   0
GREENVILLE    50  76  49  79 /  29   0   0   0
GREENWOOD     52  75  52  77 /  37   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR MSZ031-MSZ032-
     MSZ033-MSZ036-MSZ037-MSZ038-MSZ039-MSZ040-MSZ041-MSZ042-
     MSZ043-MSZ044-MSZ045-MSZ046-MSZ047-MSZ048-MSZ049-MSZ050-
     MSZ051-MSZ052-MSZ053-MSZ054-MSZ055-MSZ056-MSZ057-MSZ058.

LA...FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR LAZ008-LAZ009-
     LAZ015-LAZ016-LAZ023-LAZ025.

AR...NONE.
&&

SHORT TERM: CME
LONG TERM: 17
Hazardous weather outlook, May 10, 10:18 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1118 AM CDT WED MAY 10 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111618-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1118 AM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR
THE REST OF THIS AFTERNOON...MAINLY NORTH OF A WINNSBORO TO
CRYSTAL SPRINGS TO LAUREL LINE. AREAS ACROSS THE SOUTH WILL SEE
ISOLATED SEVERE STORMS.

A COMPLEX OF STRONG AND SEVERE THUNDERSTORMS MOVED ACROSS THE
NORTHERN PORTION OF THE REGION EARLY THIS MORNING AND HAS PLACED
A SURFACE BOUNDARY ACROSS PORTIONS OF CENTRAL MISSISSIPPI. THIS
BOUNDARY WILL BE THE FOCUS FOR MORE STORMS FOR THE REST OF TODAY.
VERY UNSTABLE CONDITIONS ARE DEVELOPING OVER THE REGION AND
STORMS WILL RAPIDLY BECOME SEVERE AS THE UPPER DISTURBANCE NEARS
AND THE COLD FRONT APPROACHES.

AT THIS TIME...MAINLY DUE TO THE MORNING OUTFLOW AND
STORMS...AREAS ALONG THE HIGHWAY 82 CORRIDOR WILL SEE THE RISK
FOR LARGE HAIL AND WINDS GUSTS BETWEEN 40 AND 60 MPH. ALONG AND
SOUTH OF THE SURFACE BOUNDARY...THE RISK FOR SIGNIFICANT SEVERE
STORMS WILL BE POSSIBLE. THESE STORMS WILL LIKELY DEVELOP BETWEEN
1 AND 3 PM JUST WEST OF THE RIVER AND MOVE EAST ALONG THE SURFACE
BOUNDARY THROUGH THE AFTERNOON. THESE STORMS WILL MAINLY ORGANIZE
INTO AN INTENSE SQUALL LINE...WITH A FEW ISOLATED SUPERCELLS IN
ADVANCE OF THE LINE. ANY STORM WILL HAVE THE POTENTIAL TO PRODUCE
GOLF BALL TO BASEBALL SIZE HAIL AND DESTRUCTIVE WINDS TO 70 OR 80
MPH. ANY SUPERCELL NEAR THE SURFACE BOUNDARY WILL BE CAPABLE OF
PRODUCING TORNADOES...SOME OF WHICH COULD BE STRONG.

EVERYONE IS URGED TO CLOSELY MONITOR THE WEATHER THIS AFTERNOON
AS THE RISK FOR A SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE.

...FLOODING...
OVERNIGHT AND MORNING RAINS OF ONE TO THREE INCHES FELL ALONG AND
NORTH OF HIGHWAY 82 SETTING THE STAGE FOR POSSIBLE FLOODING FROM
ADDITIONAL STORMS TODAY. A FLASH FLOOD WATCH IS IN EFFECT AS AN
ADDED 2 TO 4 INCHES OF RAIN IS POSSIBLE ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TODAY...OTHERWISE SHOULD NOT BE
NEEDED THURSDAY THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 10, 3:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             2 S MORTON              32.33N 89.66W
05/10/2006  M0.88 INCH       SCOTT              MS   AMATEUR RADIO

            NEAR INTERSTATE 20.

&&

ESA
Local storm report, May 10, 4:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
511 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             CLINTON                 32.34N 90.33W
05/10/2006  E0.50 INCH       HINDS              MS   EMERGENCY MNGR

            DIME SIZED HAIL.

0511 PM     HAIL             BRANDON                 32.28N 90.00W
05/10/2006  E0.50 INCH       RANKIN             MS   EMERGENCY MNGR

            NEAR SHILOH PARK.

&&

ESA
Local storm report, May 10, 4:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
526 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TORNADO          5 E PELAHATCHIE         32.32N 89.72W
05/10/2006                   SCOTT              MS   EMERGENCY MNGR

            TORNADO REPORTED ON THE GROUND BY SCOTT COUNTY EMERGENCY
            MANAGEMENT NEAR THE SCOTT...RANKIN COUNTY LINE.

&&

ESA
Local storm report, May 10, 4:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
529 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          FROGMORE                31.60N 91.67W
05/10/2006                   CONCORDIA          LA   BROADCAST MEDIA

            TORNADO REPORTED BY TV STATION IN ALEXANDRIA AND SHERIFF
            OFFICE. TOUCHED DOWN IN OPEN FARM FIELDS AND THEN MOVED
            INTO THE WOODS.

&&

ESA
Local storm report, May 10, 4:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
536 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     6 E PELAHATCHIE         32.32N 89.70W
05/10/2006                   SCOTT              MS   EMERGENCY MNGR

            NUMEROUS TREES DOWN AND BLOCKING INTERSTATE 20 IN BOTH
            DIRECTIONS.

&&

ESA
Local storm report, May 10, 4:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
541 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     3 E PELAHATCHIE         32.32N 89.75W
05/10/2006                   RANKIN             MS   BROADCAST MEDIA

            TREES REPORTED DOWN ACROSS HWY 80 BETWEEN PELAHATCHIE AND
            MORTON. REPORTED BY WLBT-TV.

&&

ESA

The radar

The Jackson/Brandon,MS radar (KDGX), 99 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Newton

When
May 10, 5:00 PM CST to 6:00 PM CST
Where
Newton County, Chunky
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
32.317, -88.933

A few streets and several roads were flooded around Chunky and the southern portion of Newton County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506048.